Back to Ask the Diabetes Team Ask the Diabetes Team

I have a 3 year old, who 2 months ago got extremely sick over a weekend. She began vomiting and not being able to eat. When we took her to our doctor he gave her a shot for dehydration and told her to give her lots of fluids, popsicles, and candy. The problem cleared up in a day and we were happy, but 2 weeks later it started again. This time I asked the doctor why this was happening again. He ran urine and blood tests. The urine showed a high level of ketones and the blood test showed a normal blood sugar level. He then told us that some children who fast during the day sometimes have this problem because their ketone level rises and the blood sugar level drops resulting in vomiting and sometimes seizures.

He explained it to me as Cyclic Vomiting caused by Ketogenic Hypoglycemia. He instructed us to monitor the amount of ketones in her urine whenever we felt she had not eaten in a while, and if any elevated levels of ketones were present to get her to eat and start with sugars again until the level drops back down. We've done this and have caught the ketone levels rising on 2 occasions and were able to avoid any complications.

I would like to know where I can get more information on Ketogenic Hypoglycemia and if this is just a temporary condition. My doctor said most children out grow this.

Thank you for any help you can give me.


From what you wrote it seems that the presenting symptom in the two episodes that made your little daughter so sick was vomiting rather than anything suggesting hypoglycemia. That being so it is common in children at times when carbohydrate intake is very low, for whatever reason, for the body to switch to using fat stores for energy needs. This leads to ketone production. In other words, the presence of ketones could be just incidental to the reduced food intake. Blood sugars can be low at the same time; but in an otherwise normal child, not so low as to cause unconsciousness.

These episodes may well have had a very simple explanation, a urinary tract infection for example; but if they persist it is possible that this is either "cyclical vomiting," a well recognised syndrome that appears to be closely related to migraine, or that there may be some specific basis for it that is usually gastro-intestinal. The correction of either of these two categories is obviously different and so it would be a good idea to ask your physician to arrange a visit to a pediatric gastro-enterologist. If you would like to read about this in more technical terms, and have access to a medical library, look at an article by Pfau. et al. in Pediatrics, Volume 97, page 364, 1996.

If, at a later stage, you do indeed document unusually low blood sugars and especially if they are accompanied by symptoms such as pallor, abdominal pain and any impairment of consciousness, it would also be important to investigate the levels of some of the hormones that control blood sugar, e.g., growth hormone, thyroid, etc.


Original posting 31 Aug 96


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:08:52
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.